To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Tricyclic Antidepressants

En Español (Spanish Version)

Coenzyme Q 10 (CoQ 10) —Supplementation Possibly Helpful | St. John's Wort, Yohimbe, 5-Hydroxytryptophan (5-HTP), S-Adenosylmethionine (SAMe) —Possible Dangerous Interactions | St. John's Wort —Possible Harmful Interaction

For many years, the tricyclics were the most popular antidepressants. Although superseded today by the less side-effect prone selective serotonin reuptake inhibitors (SSRIs), they are still used in certain cases.

Antidepressants in this family include:
  • Amitriptyline hydrochloride (Elavil)
  • Amoxapine (Asendin)
  • Clomipramine hydrochloride (Anafranil)
  • Desipramine hydrochloride (Norpramin)
  • Doxepin hydrochloride (Sinequan)
  • Imipramine (Tofranil)
  • Nortriptyline hydrochloride (Aventyl, Pamelor)
  • Protriptyline hydrochloride (Vivactil)
  • Trimipramine maleate (Surmontil)
  • and others

Coenzyme Q 10 (CoQ 10 )

Supplementation Possibly Helpful

Preliminary evidence suggests that tricyclic antidepressants might deplete the body of coenzyme Q 10 (CoQ 10 ), a substance that appears to be important for normal heart function. 1,2 Based on this observation, it has been suggested (but not proved) that CoQ 10 supplementation might help prevent the heart-related side effects that can occur with the use of tricyclic antidepressants.

St. John's Wort , Yohimbe , 5-Hydroxytryptophan (5-HTP) , S-Adenosylmethionine (SAMe)

Possible Dangerous Interactions

Based on one case report 3 and our general knowledge about the actions of these supplements, taking any of these in combination with some tricyclic antidepressants could conceivably present a risk of elevating serotonin levels too high.

St. John's Wort

Possible Harmful Interaction

St. John’s wort might decrease the effectiveness of tricyclic antidepressants by reducing blood levels of the drug. 4-5 Conversely, if you are taking St. John's wort already and your physician adjusts your dose of medication, suddenly stopping the herb could cause blood levels of the drug to rise dangerously high.

 

Search Your Health